The interval ordering problem

C. Dürr, M. Queyranne, F.C.R. Spieksma, F. Talla Nobibon, G.J. Woeginger

Research output: Contribution to journalArticleAcademicpeer-review

1 Downloads (Pure)

Abstract

For a given set of intervals on the real line, we consider the problem of ordering the intervals with the goal of minimizing an objective function that depends on the exposed interval pieces (that is, the pieces that are not covered by earlier intervals in the ordering). This problem is motivated by an application in molecular biology that concerns the determination of the structure of the backbone of a protein. We present polynomial-time algorithms for several natural special cases of the problem that cover the situation where the interval boundaries are agreeably ordered and the situation where the interval set is laminar. Also the bottleneck variant of the problem is shown to be solvable in polynomial time. Finally we prove that the general problem is NP-hard, and that the existence of a constant-factor-approximation algorithm is unlikely.
Original languageEnglish
Pages (from-to)1094-1103
JournalDiscrete Applied Mathematics
Volume160
Issue number7-8
DOIs
Publication statusPublished - 2012

Fingerprint Dive into the research topics of 'The interval ordering problem'. Together they form a unique fingerprint.

Cite this